Tennessee, 2024

Flash Flooding and Debris Flow in Tennessee, May 8 to 9, 2024

May 8 to 9, 2024 · NWS MRX · 39 events in 18 counties and zones

A cutoff low over the North Plains, coupled with intense winds aloft and a cold front at the surface, helped spawn multiple rounds of severe thunderstorms that produced hail, flash flooding, and damaging winds to East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cutoff low over the North Plains, coupled with intense winds aloft and a cold front at the surface, helped spawn multiple rounds of severe thunderstorms that produced hail, flash flooding, and damaging winds to East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 8, 5:58 AM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 8, 5:58 AM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
658 AM EDT Wed May 8 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 341 AM EDT Wed May 8 2024

Key Messages:

1. A regional severe weather outbreak is increasingly likely from
late this afternoon through tonight across the Mississippi River
Valley and Tennessee Valley.The threats include widespread damaging
winds, very large hail, and tornadoes (including EF-2+ strength).
The tornado threat is highest along and west of Interstate 75.

2. Scattered to possibly numerous instances of flooding are likely,
especially west of Interstate 75. This threat will be most amplified
from this evening to Thursday morning.

Today and Tonight

Currently early this morning, a 120+ kt 250mb jet extends into the
western Great Lakes with a southern jet of near 100 kts extending
from the southern Mississippi Valley. A very broad warm sector is
also in place with a cold front near the Mississippi River and a
warm front near the Great Lakes. Also, strong to severe convection
is ongoing across the Ohio River Valley and will continue to
progress southward through the morning hours. By daybreak, the
aforementioned northern jet will progress towards the eastern Great
Lakes with the left-exit region of the southern jet being placed
directly over Tennessee and westward. This will create a strongly
divergent pattern aloft. The timing of when this initial convection
arrives is still somewhat uncertain, but a later timing (early
afternoon) would allow for more destabilization beforehand and could
slightly limit instability for the evening/overnight period. In any
case, deep-layer shear by the early afternoon will reach near or
above 40 kts with MLCAPE in excess of 2,000 J/kg. During this time,
the flow pattern will still be fairly light and still somewhat uni-
directional, but the thermodynamics and overall profiles are still
sufficient for storm organization and a damaging wind and hail
threat.

By the late afternoon through tonight, the wind profile will
strengthen and become increasingly more veered with opportunity for
additional destabilization beyond 2,500 J/kg of MLCAPE, especially
if there is some break in earlier activity. During this timeframe,
effective shear is expected to reach or exceed 50 kts with very
right-turning hodographs. The CAMs still differ some on the timing
and evolution of convection, but most solutions suggest widespread
organized supercells by the late afternoon along and north of
Interstate 40 with one or more line segments arriving through the
evening hours. While the low-level shear isn't too strong,
impressive low-level instability and veering wind direction yield
pretty high confidence in STP values to exceed 2 or 3, especially
along and west of Interstate 75. In the mid-levels, lapse rates of
around 7 Celsius/km or greater can be expected with very impressive
CAPE in the -10 to -30 Celsius region of 800 to 1,000 J/kg. While
the CAMs differ on exact timing and storm mode, widespread storms
are indicated anytime from the afternoon through the overnight
hours, initially focused north and then shifting south. The latest
HREF data suggest a broad swath of updraft helicity tracks across
much of the area and focused especially along and west of Interstate
75. In any case, it should be noted that this system has already
produced numerous tornadoes, including some strong to violent,
across the Great Plains to places along and north of the Ohio River
Valley. This event will also almost certainly continue to the
overnight hours, presenting a nocturnal severe weather threat.

Another important aspect of this event is duration, intensity, and
coverage of convection. Places further south may not see as much
coverage during the day, but this will likely occur more from the
evening to early Thursday morning. The CAMs are indicating high
probabilities for over 3" of rainfall with notable probabilities (20
to 30 percent) for 5" or more of rainfall. Just as with the tornado
threat, this is elevated even more further west. Based on the strong
signals and likelihood of significant rainfall, a Flood Watch was
issued for the entire area. The threat is certainly not uniform area-
wide, but the signals suggest rainfall and antecedent conditions
sufficient for scattered to maybe even numerous instances of
flooding.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 341 AM EDT Wed May 8 2024

Key Message:

1. Cooler weather late week and into the weekend behind the cold
front.

2. Lingering showers possible Friday with shortwaves within the
northwest upper flow. Quick shortwave may bring some showers and
thunderstorms Saturday (highest chance northern areas).

3. Drier weather expected Sunday and Monday with a gradual warming
trend. Chance of showers increases again mid-week.

Discussion.

Behind the cold front on Thursday, cooler and drier air will arrive
across the region within the northwest upper flow. Troughing and
cooler air aloft will result in some diurnal convection on Friday
afternoon with limited potential for thunder.

A stronger shortwave is expected to move through the upper level
northwest flow on Saturday with scattered showers and thunderstorms
possible on Saturday afternoon, with the highest chance for
precipitation across our northern counties through southwest
Virginia.

Ridging begins to build on Sunday and Monday with drier weather and
a gradual warming trend into early next week. Chance of rain begin
to return on Tuesday and Wednesday as a system is expected to
develop across the Lower Mississippi Valley, but certainty in timing

&&

.AVIATION...
(12Z TAFS)
Issued at 653 AM EDT Wed May 8 2024

Very poor aviation conditions are expected from the afternoon
through tonight. This is due to several different rounds of
storms with severe storms likely across the entire area. Before
the storms arrive, MVFR conditions are possible, but fairly quiet
VFR conditions should prevail. Otherwise, reductions to below MVFR
can be expected. More importantly, the storms will be particularly
intense with the threat of damaging winds, hail, flooding, and
even tornadoes. These threats gradually increase into the late
afternoon and through the evening with little to no improvement
expected overnight. In fact, additional lines of storms can be
expected. Confidence is low on the timing of impact on the
terminals, but rapid changes in conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  68  85  61 /  40  80  80  30
Knoxville McGhee Tyson Airport, TN  81  67  80  58 /  70  80  80  30
Oak Ridge, TN                       80  66  82  57 /  80  80  80  20
Tri Cities Airport, TN              77  63  77  56 /  70  80  90  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from 2 PM EDT this afternoon through Thursday
     morning for Cherokee-Clay.

TN...Flood Watch from 2 PM EDT /1 PM CDT/ this afternoon through
     Thursday morning for Anderson-Bledsoe-Blount Smoky
     Mountains-Bradley-Campbell-Claiborne-Cocke Smoky Mountains-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
     North Sevier-Northwest Blount-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

VA...Flood Watch from 2 PM EDT this afternoon through Thursday
     morning for Lee-Russell-Scott VA-Washington VA-Wise.

&&

SHORT TERM...BW
LONG TERM....JB
AVIATION...BW
Hazardous weather outlook, May 8, 2:51 AM EST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
351 AM EDT Wed May 8 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
351 AM EDT Wed May 8 2024 /251 AM CDT Wed May 8 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

An outbreak of severe weather is increasingly likely across much
of the Mid-South, including into our area from late this afternoon
through tonight. All severe hazards are possible, including
widespread damaging winds, very large hail to golf ball size or
larger, and tornadoes, some of which could be strong. The tornado
threat is highest along and west of Interstate 75.

In addition to the severe hazards, heavy rainfall is likely, due
to many rounds of showers and storms. Scattered to possibly
numerous instances of flooding are likely with the greatest threat
along and west of Interstate 75. This threat will be most
amplified from the evening until early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

Afterwards, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will be needed today and tonight.

In the hours before

Special weather statement, May 8, 4:08 AM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
508 AM EDT Wed May 8 2024

TNZ041-074-081000-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-
508 AM EDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN COCKE AND SOUTHEASTERN
SEVIER COUNTIES THROUGH 600 AM EDT...

At 508 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Smoky Mountains-Big Creek, or 14 miles east of
Gatlinburg, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gatlinburg, Smoky Mountains-Newfound Gap, Smoky Mountains-Balsam
Mountain, Pittman Center, Round Mountain, Cosby, Hartford, Max Patch,
Waterville, and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 8344 3589 8307 3593 8290 3592 8291
      3588 8290 3587 8292 3584 8292 3577 8299
      3579 8308 3577 8311 3577 8316 3573 8319
      3572 8325 3569 8326 3566 8330 3566 8334
      3563 8338 3563 8341
TIME...MOT...LOC 0908Z 258DEG 22KT 3575 8324

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, May 8, 7:46 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
846 AM EDT Wed May 8 2024

VAZ001-005-081330-
Scott VA-Lee VA-
846 AM EDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEE AND WESTERN
SCOTT COUNTIES THROUGH 930 AM EDT...

At 846 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dizney, or 8 miles north of Jonesville, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pennington Gap, St. Charles, Duffield, Clinchport, Jasper, Dryden,
and Pattonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3685 8284 3681 8278 3683 8275 3681 8267
      3659 8278 3675 8313 3678 8313 3680 8310
      3683 8310 3684 8308 3685 8307 3686 8303
      3685 8301 3686 8300 3687 8292
TIME...MOT...LOC 1246Z 289DEG 28KT 3680 8311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DGS

The radar

The Knoxville radar (KMRX), 103 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 8 hail, 6 flash flood, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 8, 7:55 AM EST
Where
Scott County, 0.69 mi N of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.560, -84.450

Multiple trees were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
May 8, 8:50 AM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.240, -84.670

Several trees were blown down by powerful thunderstorm wind gusts.

Thunderstorm Wind, Claiborne

When
May 8, 8:55 AM EST
Where
Claiborne County, 0.69 mi N of Lone Mtn
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.390, -83.580

Several trees were blown down across the county by thunderstorm wind gusts, with one tree falling through a home. A separate tree fell on a car killing the occupant at the intersection of Lone Mountain Rd and Jennings Lane.

Hail, Grainger

When
May 8, 9:20 AM EST
Where
Grainger County, 1.11 mi W of Rutledge
Measured
2.5 in hail
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.280, -83.520

Several reports of tennis ball sized hail from both broadcast media and public reports were received. Significant damage was inflicted in Grainger County, with farmers reporting their tomato greenhouses were significantly damaged by the hail.

Hail, Grainger

When
May 8, 9:35 AM EST
Where
Grainger County, 0.89 mi NW of Bean Station
Measured
1.5 in hail
Reported by
Public
Coordinates
36.340, -83.290

Thunderstorm Wind, Grainger

When
May 8, 9:35 AM EST
Where
Grainger County, 0.89 mi NW of Bean Station
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.340, -83.290

Multiple trees and powerlines were blown down across the county by severe thunderstorm winds.

Hail, Hamblen

When
May 8, 9:44 AM EST
Where
Hamblen County, 1.11 mi W of Morristown
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.220, -83.300

Thunderstorm Wind, Hamblen

When
May 8, 9:45 AM EST
Where
Hamblen County, 1.31 mi WNW of Barton Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.240, -83.270

A large tree sliced through a house on Old Liberty Hill Road in town.

Thunderstorm Wind, Hamblen

When
May 8, 9:55 AM EST
Where
Hamblen County, 1.11 mi W of Russellville
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.250, -83.220

Potent thunderstorm downburst winds caused severe damage. Significant roof damage occurred to the Russellville Elementary and subsequent water intrusion into several classrooms and gymnasium. Other structural roof damage occurred to some homes and several tree trunks were snapped with just a few trees uprooted. The Morristown Memorial Gardens Mausoleum also sustained roof damage. The Bethesda Cemetery sustained numerous trees snapped. The total area affected was roughly two square miles.

Hail, Greene

When
May 8, 10:15 AM EST
Where
Greene County, 0.89 mi SW of Mosheim
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.190, -82.960

Hail, Washington

When
May 8, 11:00 AM EST
Where
Washington County, 0.56 mi W of Mt Carmel
Measured
1.25 in hail
Reported by
Public
Coordinates
36.150, -82.590

Thunderstorm Wind, Cocke

When
May 8, 11:10 AM EST
Where
Cocke County, 1.68 mi W of Irish Cut
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.000, -83.210

A few trees were blown down by severe thunderstorm winds.

Flash Flood, Roane

When
May 8, 1:40 PM EST to 2:30 PM EST
Where
Roane County, 1 mi S of Paint Rock to 0.5 mi E of Paint Rock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.736, -84.520

Water covered road.

Thunderstorm Wind, Scott

When
May 8, 8:15 PM EST
Where
Scott County, 1.11 mi W of Glenmary
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.320, -84.640

Trees were blown down onto powerlines by severe thunderstorm wind gusts on Nydeck Trail.

Thunderstorm Wind, Bradley

When
May 8, 8:50 PM EST
Where
Bradley County, 1.38 mi N of Hopewell
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.250, -84.900

Several trees were blown down by severe thunderstorm wind gusts.

Hail, Marion

When
May 8, 7:55 PM CST
Where
Marion County, 1.83 mi WSW of Haveron Chapel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.010, -85.810

Thunderstorm Wind, Roane

When
May 8, 8:55 PM EST
Where
Roane County, 1.49 mi NNW of Harriman Jct
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.950, -84.530

Several large trees were blown down by powerful thunderstorm wind gusts along Highway 61.

Thunderstorm Wind, Roane

When
May 8, 9:00 PM EST
Where
Roane County, 0.56 mi E of Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.870, -84.510

Multiple trees took out multiple powerlines across the county thanks to severe thunderstorm winds.

Thunderstorm Wind, Bradley

When
May 8, 9:10 PM EST
Where
Bradley County, 1.83 mi WSW of Black Fox
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.110, -84.960

Several trees blown down onto local roads by severe thunderstorm winds.

Thunderstorm Wind, McMinn

When
May 8, 9:10 PM EST
Where
McMinn County, 0.56 mi W of Athens
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.450, -84.610

Several trees were blown down just outside of Athens by severe thunderstorm winds.

Hail, Marion

When
May 8, 8:11 PM CST
Where
Marion County, 2.07 mi S of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
34.990, -85.680

Thunderstorm Wind, Bledsoe

When
May 8, 8:15 PM CST
Where
Bledsoe County, 0.56 mi E of Lusk
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.500, -85.290

Multiple trees were blown down across the county by powerful thunderstorm wind gusts.

Flash Flood, Bledsoe

When
May 8, 8:15 PM CST to 9:30 PM CST
Where
Bledsoe County, 1 mi NNW of Pailo to 1 mi WSW of Lees Station
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.483, -85.327

Flooding along U.S. 127 in several places.

Hail, Marion

When
May 8, 8:25 PM CST
Where
Marion County, 0.89 mi SW of South Pittsburg
Measured
1.5 in hail
Reported by
Public
Coordinates
35.020, -85.710

Thunderstorm Wind, Bradley

When
May 8, 9:25 PM EST
Where
Bradley County, 1.33 mi ESE of Union Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.070, -84.780

Several trees were blown down along the county highways by severe thunderstorm wind gusts.

Thunderstorm Wind, Blount

When
May 8, 9:30 PM EST
Where
Blount County, 0.89 mi NE of Gooseneck
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.760, -84.110

Several trees along Vinegar Valley Road were blown down by strong thunderstorm winds. These trees also felled a couple powerlines.

Thunderstorm Wind, Marion

When
May 8, 8:30 PM CST
Where
Marion County, 0.57 mi E of Haletown
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.030, -85.540

Multiple trees were blown down by powerful straight line thunderstorm winds.

Thunderstorm Wind, Blount

When
May 8, 9:45 PM EST
Where
Blount County, 0.89 mi NW of Oakhurst
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.760, -83.960

Trees and powerlines were blown down by potent thunderstorm winds across the county, putting most of downtown Maryville out of power. Additionally a tree caught fire due to downed powerlines.

Thunderstorm Wind, Jefferson

When
May 8, 10:05 PM EST
Where
Jefferson County, 1.81 mi ENE of New Market
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.110, -83.520

A couple of trees were felled by severe thunderstorm winds on either side of the town of New Market.

Thunderstorm Wind, Sequatchie

When
May 9, 3:30 AM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.370, -85.390

Numerous reports of trees blown down by severe thunderstorm winds across the county.

Thunderstorm Wind, Hamilton

When
May 9, 4:50 AM EST
Where
Hamilton County, 1.32 mi WNW of Hixon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.160, -85.250

Multiple powerlines have been knocked down as severe thunderstorm winds caused large trees to fall on top.

Thunderstorm Wind, Bradley

When
May 9, 5:10 AM EST
Where
Bradley County, 1.69 mi W of Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.280, -84.800

Multiple large trees were blown down by severe thunderstorm wind gusts and blocked portions of the county highways.

Thunderstorm Wind, Bradley

When
May 9, 5:15 AM EST
Where
Bradley County, 0.69 mi S of Red Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.060, -84.900

Several trees blown down by powerful thunderstorm wind gusts across the southern portion of Bradley County.

Thunderstorm Wind, Polk

When
May 9, 5:30 AM EST
Where
Polk County, 1.81 mi NE of Ball Play
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.049, -84.698

A dozen large trees, all located in the same location on private property, were felled by severe straight line thunderstorm winds. Near to this location a separate tree fell and took out powerlines.

Flash Flood, Sequatchie

When
May 9, 4:50 AM CST to 6:00 AM CST
Where
Sequatchie County, 2 mi E of Dunlap to 2 mi S of Dunlap
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.380, -85.344

Flooding in several locations around Dunlap.

Flash Flood, Scott

When
May 9, 6:45 AM EST to 8:00 AM EST
Where
Scott County, 1.5 mi SW of Glenmary to 1 mi SSE of Glenmary
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.305, -84.639

Hwy 27 in Glenmary was flooded.

Debris Flow, Scott

When
May 9, 6:45 AM EST to 6:50 AM EST
Where
Scott County, Helenwood to 2 mi S of Huntsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.430, -84.530

Mudslide on River Road near Helenwood.

Flash Flood, Morgan

When
May 9, 6:50 AM EST to 8:00 AM EST
Where
Morgan County, Oakdale to 1 mi ESE of Oakdale
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.980, -84.570

Car was partially submerged in the Oakdale City Park parking lot.

Flash Flood, Hamilton

When
May 9, 7:00 AM EST to 8:10 AM EST
Where
Hamilton County, 2.5 mi SSE of Montlake to 3 mi WNW of Snow Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.187, -85.103

Road closures due to flooding near intersection of Shirley Pond Road and Lackey Road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Claiborne2024-05-0822MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176302, 1176303, 1176304, 1176286, 1176289, 1176307, 1176292, 1176308, 1176305, 1176294, 1176296, 1176319, 1185139, 1176320, 1176321, 1176299, 1176322, 1176323, 1176324, 1176325, 1176300, 1176326, 1185140, 1176301, 1176327, 1176328, 1176329, 1176330, 1176331, 1176339, 1176340, 1176344, 1176342, 1183511, 1185141, 1185142, 1185147, 1185143, 1185145.